Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Los Angeles, CA

February 19, 2005Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 6:50 AM PST for Ventura County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 6:50 AM PST (14:50 UTC)
Expired
Feb 19, 2005, 8:45 AM PST
In force
115 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 2.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 191454
FFWLOX
CAC111-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
650 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF VENTURA...OXNARD...OJAI AND THE
  COMMUNITY OF LA CONCHITA

* UNTIL 845 AM PST

* AT 645 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN  
  VENTURA COUNTY MOVING NORTH...BUT CONTINUING TO REDEVELOP OVER THE 
  SAME AREAS. RAINFALL RATES BETWEEN ONE HALF AND ONE INCH PER HOUR  
  WILL CAUSE EXCESSIVE RUNOFF AND QUICK RISES ON AREA RIVERS AND     
  STREAMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA      
  PAULA...OJAI...FILLMORE...CAMARILLO AND THE COMMUNITY OF LA        
  CONCHITA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 845 AM. PEOPLE IN AND BELOW AREAS OF STEEP 
TERRAIN SHOULD BE ALERT FOR MUDSLIDES AND ROCK AND DEBRIS FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3436 11944 3412 11916 3406 11894 3454 11880
      3458 11943

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 3:00 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 19, 3:00 AM PST, 3 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST SAT FEB 19 2005

.SHORT TERM...
UPR LOW NR 37/128 STILL SPINNING COPIOUS MOISTURE OVER SRN CA. 06Z NAM
AND GFS INITIALIZED WELL. MDLS DIFFER SOME OVER NEXT 48 HOURS ABOUT
EXACT PROGRESSION OF THE UPPER LOW BOTH ARE PRETTY SIMILAR BY 60
HOURS. LITTLE DETAILS ASIDE ALL MDLS AGREE THAT LOW WILL SIT AND SPIN
FOR NEXT 24 HOURS AND THEN PHASE IN WITH PAC NW TROF WITH A REDELOPING
CLOSED LOW AT 30/120 BY 00Z SUN. THE LOW WILL THEN MOVE SLOWLY NORTH
AND EAST ARRIVING AT POINT CONCEPTION TUESDAY AFTERNOON.

THIS SETS THE STAGE FOR A SOGGY LONG WEEKEND AS INPULSE AFTER IMPULSE
WILL BE SPUN AROUND THE LOW AND SLAMMED INTO THE COAST. THIS WILL
RESULT IN VARIED WEATHER PATTERN FROM NOW UNTIL MONDAY AS THE WEATHER
WILL BE FAIRLY PLEASENT INBETWEEN IMPULSES AND THEN DOWNRIGHT
TREACHERIOUS IN THE MIDST OF IMPULSES. SEVERE WEATHER AND FLASH
FLOODING WILL BE VERY LIKELY EVERYTIME AN IMPULSE ROLLS OVER THE AREA.

ATMOSPHERE WILL BE UNSTABLE TODAY AND THUNDER SHOULD OCCUR AT VARIOUS
TIMES THROUGHOUT THE CWA.

SNOW LEVELS WILL DIP SLIGHTLY AND SNOW WILL NOT REALLY LET UP TIL THE
LOW IS AWAY SO EXTENDED WSW TIL TUESDAY.

.LONG TERM...
SOUTHERLY MOIST FLOW REMAINS THROUGH TUESDAY AFTERNOON THEN MOIST NW
FLOW MOVES IN AND LASTS TIL WED PM AS UPPER LOW MAKES LAND FALL AND
MOVES EASTWARD. A LITTLE RIDGE POPS UP LATE THURSDAY AND THEN LASTS
INTO THE WEEKEND FOR DRIER AND SLIGHTLY WARMER CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 19, 6:00 AM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 19 2005

CAZ034>041-044>047-051>054-059-087-088-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TODAY.
SOME OF THESE THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTY WINDS TO 35 MPH. EXPECT SOME LOCAL FLOODING ON
ROADWAYS AND IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE
A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 6000
TO 6500 FEET AND SNOW LEVELS WILL DROP TO 5500 FEET TONIGHT. 12 TO
24 INCHES OF SNOW ARE EXPECTED ABOVE 6000 FEET THROUGH TONIGHT.
GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH
WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES
TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PERIODS OF RAIN ARE EXPECTED SUNDAY THROUGH TUESDAY. RAIN MAY BE
HEAVY AT TIMES. RAIN MAY BE HEAVY ENOUGH TO CAUSE SOME FLOODING
ACROSS THE AREA. WITH THE GROUND ALREADY SATURATED BY THE VERY WET
WEATHER SO FAR THIS WINTER... ADDITIONAL RAIN WILL INCREASE THE RISK
OF ROCK AND MUDSLIDE ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR
THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH TUESDAY MORNING. SNOW LEVELS WILL BE
5500 FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH TUE SHOULD RANGE FROM 2 TO 4 FEET ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 1 TO 2 FEET CAN BE EXPECTED BETWEEN 5500
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH SUNDAY
NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.